Alert archive / Hawaii / Winter Storm Warnings in 2011

Winter Storm Warning 3, NWS Honolulu, HI

February 23, 2011Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Feb 23, 2011, 3:36 AM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2011, 3:36 AM HST (13:36 UTC)
Expired
Feb 24, 2011, 3:37 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WWHW40 PHFO 231336
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST WED FEB 23 2011

HIZ028-240245-
/O.UPG.PHFO.WS.A.0003.110223T1600Z-110224T1600Z/
/O.NEW.PHFO.WS.W.0003.110223T1336Z-110225T2200Z/
BIG ISLAND SUMMITS-
INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 AM HST WED FEB 23 2011

...WINTER STORM WARNING IN EFFECT UNTIL NOON HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR ICE AND HEAVY SNOW...WHICH IS IN EFFECT
UNTIL NOON HST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT. 

A TROUGH ALOFT WILL DIG SOUTHEAST OVER THE AREA TODAY AND AN UPPER
LOW WILL FORM NEAR THE ISLANDS TONIGHT. THE DEVELOPING LOW WILL
PRODUCE HIGH HUMIDITY OVER THE SUMMIT...BRING COLD AIR ALOFT AND MAKE
THE ATMOSPHERE UNSTABLE. THE HIGH HUMIDITY AND LOW TEMPERATURES
ARE ALREADY PRODUCING ICY ROADS. THUNDERSTORMS AND HEAVY SNOW ARE
POSSIBLE OVER THE HIGH SUMMITS LATER TODAY THROUGH FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE.

&&

$$
DONALDSON
4 follow-up statements
460 
WWHW40 PHFO 240145
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED FEB 23 2011

HIZ028-241415-
/O.CON.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/
BIG ISLAND SUMMITS-
INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
345 PM HST WED FEB 23 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY...

AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST WILL BRING
AN INCREASINGLY UNSTABLE AND COLD AIR MASS TO THE SUMMITS. WHILE
ACCUMULATIONS OF ICE AND SNOW ARE POSSIBLE TONIGHT...A GREATER
THREAT FOR SNOW ACCUMULATING MORE THAN 6 INCHES WILL OCCUR
THURSDAY AND THURSDAY NIGHT. DURING THIS TIME...ISOLATED
THUNDERSTORMS COULD PRODUCE BURSTS OF HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE.

&&

$$
WROE
655 
WWHW40 PHFO 241338
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 AM HST THU FEB 24 2011

HIZ028-250245-
/O.CON.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/
BIG ISLAND SUMMITS-
INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
338 AM HST THU FEB 24 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE.

&&

$$

MORRISON
583 
WWHW40 PHFO 242011
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1011 AM HST THU FEB 24 2011

HIZ028-250915-
/O.CON.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/
BIG ISLAND SUMMITS-
INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1011 AM HST THU FEB 24 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY. 

AN UPPER LEVEL TROUGH MOVING OVER THE BIG ISLAND IS BRINGING
UNSTABLE CONDITIONS TO THE SUMMITS. COMBINED WITH THE COLD
TEMPERATURES ALOFT...SNOW IS EXPECTED TO FALL WITH TOTAL SNOW
ACCUMULATIONS AROUND 6 INCHES. THUNDERSTORMS COULD PRODUCE HEAVY
BURSTS OF SNOW AND FREQUENT CLOUD TO GROUND LIGHTNING FROM TIME TO
TIME. CONDITIONS SHOULD IMPROVE ON FRIDAY AS THE UPPER TROUGH
WEAKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE.

&&

$$
186 
WWHW40 PHFO 250137
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST THU FEB 24 2011

HIZ028-250245-
/O.CAN.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/
BIG ISLAND SUMMITS-
INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
337 PM HST THU FEB 24 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

THE UPPER LEVEL LOW BRINGING LAYERED CLOUDS TO THE ISLANDS HAS
SHIFTED TO THE SOUTH...REDUCING THE LIKELIHOOD OF ANY SNOW
ACCUMULATION ATOP THE BIG ISLAND SUMMITS TONIGHT. AS A
RESULT...THE WINTER STORM WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 8:30 PM HST, 7 hours 6 minutes earlier.

Area forecast discussion, Feb 22, 8:30 PM HST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE FEB 22 2011

.SYNOPSIS...
THE TROUGH THAT HAS BEEN AFFECTING THE ISLANDS WILL DIG SOUTHEAST
AND BRING MORE UNSETTLED WEATHER TOMORROW...WITH THE THREAT OF HEAVY
SHOWERS AND THUNDERSTORMS...AND SNOW ON THE BIG ISLAND SUMMITS.
DRIER WEATHER MAY RETURN FRIDAY...AND CONTINUE THROUGH THE
WEEKEND...BUT THE FORECAST REMAINS UNCERTAIN.

&&

.DISCUSSION...
THE CONVECTION THAT DEVELOPED OVER INTERIOR AREAS TODAY HAS
DISSIPATED WITH THE SETTING OF THE SUN. NARROW LINES OF MODERATE TO
LOCALLY HEAVY SHOWERS ARE NOW FORMING OVER WATER SOUTHWEST OF THE
ISLANDS AND ISOLATED LIGHT SHOWERS ARE MOVING ONTO THE WINDWARD SIDE
OF THE BIG ISLAND. THE WEATHER SHOULD REMAIN QUIET OVER MOST AREAS
THROUGH THE NIGHT. WE HAVE UPDATED THE FORECASTS TO SHOW DRIER
WEATHER OVERNIGHT WITH ONLY ISOLATED THUNDERSTORMS ONLY OVER WATER
SOUTHWEST OF THE ISLANDS.

THE LONG-WAVE TROUGH ALOFT THAT HAS BEEN PRODUCING THE UNSETTLED
WEATHER AROUND THE ISLANDS HAS LIFTED NORTHEAST OVER THE PAST 24
HOURS... BUT IT HAS NOT GONE AWAY YET. WATER VAPOR IMAGERY AND UPPER
AIR ANALYSES SHOW A SHORT-WAVE TROUGH ABOUT 600 MILES NORTHWEST OF
KAUAI MOVING SOUTHEAST AROUND 20 MPH. AS THIS SHORT WAVE DROPS INTO
THE LONG-WAVE TROUGH TOMORROW...THE ATMOSPHERE OVER THE ISLANDS WILL
BECOME MORE UNSTABLE AGAIN...BRINGING THE THREAT OF MORE HEAVY
SHOWERS AND THUNDERSTORMS. MID-LEVEL MOISTURE HAS INCREASED AROUND
THE BIG ISLAND SO THE UNSTABLE CONDITIONS TOMORROW WILL ALSO BRING
THE THREAT OF SNOW OVER THE BIG ISLANDS SUMMITS.

THE GLOBAL MODELS ARE IN REASONABLE AGREEMENT KEEPING UNSETTLED
WEATHER OVER THE ISLANDS THROUGH THURSDAY MORNING. THE GFS SHOWS
TRADE WINDS AND DRIER WEATHER RETURNING TO THE ISLANDS ON THURSDAY
AND CONTINUING THROUGH THE WEEKEND. HOWEVER...THE ECMWF SHOWS A NEW
LOW ALOFT CUTTING OFF OVER THE ISLANDS ON THURSDAY. IF THAT HAPPENS
UNSETTLED WEATHER AND A THREAT OF HEAVY SHOWERS AND THUNDERSTORMS
WILL CONTINUE...MAINLY FOR THE BIG ISLAND...THROUGH AT LEAST FRIDAY
MORNING. BEYOND FRIDAY...THE MODELS DIVERGE CONSIDERABLY. FORECAST
CONFIDENCE WILL REMAIN LOW FOR THE LONGER TERM UNLESS THE MODELS
COME INTO BETTER AGREEMENT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR BIG ISLAND SUMMITS.

FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ALL ISLANDS.

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:49 PM HSTAreal Flood AdvisoryHFOHonolulu112 min
Feb 23, 1:00 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 23, 1:26 PM HSTFlash Flood WarningHFOHonolulu64 min

Nearby

Winter Storm Warnings in Hawaii, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.